Audiometry results and TEOAE and DPOAE amplitudes in men taking a phosphodiesterase type 5 inhibitor for erectile dysfunction


Öntepeli S., Muluk N. B., TUĞLU D., Sipal T.

Ear, Nose and Throat Journal, vol.96, no.7, 2017 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 96 Issue: 7
  • Publication Date: 2017
  • Doi Number: 10.1177/014556131709600707
  • Journal Name: Ear, Nose and Throat Journal
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Lokman Hekim University Affiliated: No

Abstract

© 2016 Vendome Group, LLC.We conducted a prospective study of transient evoked otoacoustic emissions (TEOAEs) and distortion-product otoacoustic emissions (DPOAEs) in men who were taking an oral phosphodiesterase type 5 (PDE5) inhibitor for erectile dysfunction. Our study group was made up of 30 men (60 ears), aged 34 to 60 years (mean: 50.9). They were randomly divided into three groups; 10 men were given sildenafil (Viagra) at 50 mg twice a week, 10 were given tadalafil (Cialis) at 20 mg twice a week, and 10 were given vardenafil (Levitra) at 20 mg twice a week. All patients took their drug for 3 weeks, for a total of 6 tablets for each patient. Audiometric tests and TEOAE and DPOAE measurements were performed before and after treatment. Post-treatment audiometry demonstrated improvement in hearing in all three groups. However, post-treatment TEOAE amplitudes and DPOAE amplitudes differed among the three groups; they were significantly higher in the sildenafil group at 1.0 kHz and the same in the tadalafil group; in the vardenafil group, the DPOAE amplitude was significantly lower at 3.0 kHz while there was no change in the TEOAE amplitude. We speculate that the possible mechanism for these findings is that PDE5 inhibitors block degradation of cyclic guanosine monophosphate (cGMP) and induce dilation of the cochlear microcirculation, resulting in an increase in cochlear blood flow. We also believe that the decrease in DPOAE amplitudes at 3.0 kHz seen in the vardenafil group may be related to an accumulation of nitric oxide/cGMP complex, which is toxic to the cochlea; however, since there was no change in TEOAE amplitude in the vardenafil group, this influence may be minimal. Further studies are needed to obtain a more comprehensive assessment of the effects of PDE5 inhibitors on hearing with the use of higher doses and longer durations of therapy.